Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Noticed stomach getting bigger, feeling constipated. Had blood clot in lung. On comadin. How to get relief?

User rating for this question
Answered by

Practicing since : 2003
Answered : 2189 Questions
A little over a year ago I noticed my stomach was getting bigger. I have always been over weight but always had a flat stomach. For quite a while I was constipated and would only go about once maybe twice a week and at times had to take laxatives to finally go. 6 months ago I had a blood clot in my lung and started taking coumadin. After that i seemed to go on a regular basis and I still do. But my stomach seems to be getting bigger. I quit smoking 6 months ago and I have gained weight, but my stomach seems so hard at times. I always feel bloated. Since I'm on blood thinner, not sure if i can take something to help. I look pregnant.
Posted Sat, 1 Dec 2012 in Constipation
Answered by Dr. Jonas Sundarakumar 4 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

There could be a few possibilities for the bloating of your stomach. One could be an acid peptic disease, which could be causing excessive gas formation in the stomach, leading to bloating. This is more likely since you have noted a clear change in your bowel habits recently after starting the Coumadin, and Coumadin is known to cause gastric irritation in some people. Second possibility, which could be complicating your problem could be the weight gain and excess fat deposition in the stomach area (which is the area most prone for fat accumulation) which is an after effect of quitting smoking. Another probable cause is the reduced muscle abdominal muscle tone and increased fluid retention which is associated with peri-menopausal hormonal changes.

Like you rightly mentioned, you have to be very cautious in taking any medication when you are on a blood thinning medication. I would suggest that you can try medication such as pantoprazole or omeprazole for the gastric irritation/ acidity and maybe a pro-biotic medication (such as Lactobacillus supplement), which will promote better digestion and reduce gas formation.

Dietary modifications often help a lot in avoiding or reducing bloating.
- Avoid oily or fatty foods, junk foods, carbonated drinks and alcohol.
- Increase the proportion of fruits and vegetables in your diet.
- Avoid vegetables such as brussels sprouts, turnips, cabbage, beans, and lentils
- Avoid starchy foods and choose simple carbohydrates like rice, oats, etc.
- Do not eat quickly and chew your food well before swallowing.
- Instead of eating 3 big meals a day, you can try smaller frequent meals - a 3-meal, 2-snack pattern of diet would be a good choice.

Regular aerobic exercises like brisk walking, jogging, cycling, swimming, etc. can all help in burning belly fat.In addition, abdominal muscle toning exercises will help in restoring the lax tone of the abdominal muscles and prevent protrusion of the belly.

Wish you all the best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor